Pennsylvania, 2018Flash Flooding and Heavy Rain in Pennsylvania, June 20 to 21, 2018
June 20 to 21, 2018 · NWS PBZ · 19 events in 4 counties and zones
Heavy rain with little, if any, lightning moved along a stationary front in a tropical environment. Moisture was plentiful, with precipitable water values of over 2 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $13 million
- Crop damage
- $254,000
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain with little, if any, lightning moved along a stationary front in a tropical environment. Moisture was plentiful, with precipitable water values of over 2 inches. Rainfall totals reached levels that were 350% of flash flood guidance, with 1-hour rainfall totals approaching levels that were 350% above guidance and had a 0.5% annual occurrence probability. Allegheny County activated their EOC due to the flooding and severe weather. Numerous flooding incidents were reported, and approximately 66 water rescues were needed throughout the county. Flooding damaged a number of basement foundations. Bethel Park partially activated their EOC for massive flooding. Here, water rescues occurred in the area of the Trolley Stop Inn, with 27 persons requiring rescue. Water rescues were conducted from Scott Township to Bridgeville Borough. One female was killed in Bridgeville Borough. She left her trapped car and was swept away by flood waters. Bethel Park submitted a municipal disaster declaration.
In Westmoreland County, flash floods and heavy rains occurred throughout the Ligonier Borough, Ligonier Township, Cook Township areas of the of the Loyalhanna and Mill Creek watershed in Westmoreland County causing localized flooding, road closures, wires down, and requiring multiple water rescues to be conducted of individuals in vehicles in flooded roadways. The Ligonier Valley area in eastern Westmoreland County was especially hard hit by flooded roadways that necessitated water rescues. The Westmoreland County EOC was activated for the flooding. The Johnstown, Cambria County Fire Department Swift Water Rescue Team was dispatched to assist in Ligonier Township. Several areas in the county experienced heavy basement flooding and Cook Township had first floor flooding of a residence on Green Hollow Lane that required three occupants to be rescued from a rooftop. Four adults, two children, and one dog were evacuated from two other residences. Residential flooding occurred in the area of Snowman Lane and Blouch Lane that required a water rescue of one resident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 20, 1:17 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 20, 1:17 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
217 PM EDT Wed Jun 20 2018
.SYNOPSIS...
A frontal boundary will remain in the region into the weekend
and will keep active weather in the forecast.
&&
.NEAR TERM /THROUGH TONIGHT/...
Convection will largely be focused south of I-80 through early
evening along a frontal boundary running west to east through
the forecast area.
Coverage of showers and storms will continue to increase
through the afternoon as convective temperatures are reached
through daytime heating...maintained through the evening with
the passage of a shortwave. Aforementioned frontal boundary will
transition south tonight followed by building sfc high pressure
keeping any any lingering rain focused in the ridges.
Primary concern for today is heightened flash flood risk with
plenty of moisture available for localized downpours and an
ideal setup for training of storms. With that and relatively low
flash flood guidance values in consideration...opted to issue a
Flash Flood Watch through mid-evening.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday will be largely dry as weak shortwave ridging
transitions over the forecast area. Temperatures will be very
close to normal for this time of year...and winds will be
light.
Precipitation chances will increase Thursday night and Friday as
a warm front approaches the region ahead of a deepening midwest
trough. Cloud cover may limit heating a bit more on Fri, with
temps in the 70s slightly below seasonal average. Surface based
convection looks unlikely based off model soundings but kept
a slight chance mention for storms as there looks to be some
elevated instability.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A strong low pressure system in the Central Plains will approach
the Great Lakes Region Fri night and Sat, with showers and
storms expected as it crosses. Given the expected negative tilt
of the system and strong forcing for ascent, the potential for
damaging wind gusts will need to be monitored despite the
less favorable timing of the sfc trough passage.
A subsequent shortwave trough could spell additional rain
chances on Sun before high pressure builds into the region on
Mon and Tue and erodes much of the low-level moisture.
Seasonable temperatures should continue into next week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Primarily VFR conditions will carry through the evening, but
increasing showers and thunderstorms will result in temporary
restrictions south of I-80. The surface low will shift to our east
tonight and thunderstorms are expected to diminish near midnight.
Low-level moisture wrapping around the back of the low will result
in additional restrictions overnight into early Thursday. Expecting
a mix of IFR and MVFR ceilings along the eastern periphery,
persisting longest over LBE/MGW. Gradual improvement is expected
into Thursday morning as drier air moves in from the north.
Light and variable winds could be interrupted by gusts in some of
the stronger thunderstorms this evening. Light nne winds will
establish Thursday morning.
OUTLOOK...
A brief respite on Thursday will be followed by periodic
restrictions into the weekend as the front wavers across the OH
Valley region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ002>004-
012-021-509>512.
&&Hazardous weather outlook, Jun 20, 10:31 AM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1131 AM EDT Wed Jun 20 2018
OHZ039>041-048-057-058-068-211545-
Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Guernsey-Noble-
1131 AM EDT Wed Jun 20 2018
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...This Afternoon and Tonight.
Locally heavy rainfall is expected this afternoon along a slow-
moving front and could lead to localized flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The chance of hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ007>009-013-015-016-211545-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson-
1131 AM EDT Wed Jun 20 2018
This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The chance of hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ049-050-059-069-PAZ014-020-022-023-WVZ001-513-514-211545-
Harrison-Jefferson-Belmont-Monroe-Butler-Beaver-Armstrong-Indiana-
Hancock-Western Tucker-Eastern Tucker-
1131 AM EDT Wed Jun 20 2018
This Hazardous Weather Outlook is for east central Ohio, west
central Pennsylvania, western Pennsylvania and northern West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are expected this afternoon along a slow-moving front.
Some storms could produce flash flooding and gusty wind.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The chance of hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-PAZ021-029-031-073>076-WVZ002>004-012-021-509>512-211545-
Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1131 AM EDT Wed Jun 20 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Thunderstorms are expected this afternoon along a slow-moving front.
Some storms could produce flash flooding and gusty wind.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The chance of hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Westmoreland
- When
- June 20, 2:35 PM EST to 6:00 PM EST
- Where
- Westmoreland County, 0.04 mi NNE of Loyalhanna to 0.81 mi WSW of Loyalhanna
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.321, -79.380
The 911 Call Center reported a number of roads in the city of Latrobe have been flooded.
Flash Flood, Westmoreland
- When
- June 20, 2:40 PM EST to 6:00 PM EST
- Where
- Westmoreland County, 0.69 mi N of Derry to 0.55 mi NW of Derry
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $500
- Reported by
- State Official
- Coordinates
- 40.340, -79.300
The 911 call center reports that a number of roads have been flooded in the city of Derry.
Flash Flood, Allegheny
- When
- June 20, 3:17 PM EST to 4:30 PM EST
- Where
- Allegheny County, 1.58 mi W of Ingram to 1.58 mi SSE of Gayly
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.430, -80.110
The 911 Call Center reported that Campbells Run is overflowing its banks and flooding nearby roadways (including Campbells Run Road).
Flash Flood, Allegheny
- When
- June 20, 3:42 PM EST to 11:00 PM EST
- Where
- Allegheny County, 0.53 mi W of Cliff Mine to 0.32 mi W of Cliff Mine
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.450, -80.210
The 911 Call Center has reported that the bottom of Mahoney Road, near Cliff Mine Road, is completely closed due to flooding.
Flash Flood, Westmoreland
- When
- June 20, 4:00 PM EST to June 21, 1:00 AM EST
- Where
- Westmoreland County, 1.26 mi ESE of Keffer to 1.31 mi ENE of Keffer
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Crop damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 40.170, -79.310
The county 911 Call Center reported residential flooding. Loyalhanna Creek is out of its banks. Many water rescues had to be performed; in some homes residents had to be rescued from their roof. The Loyalhanna Creek at Kingston, PA gage rose from 3ft to 11.7ft (crest) in roughly 10 hours.
Flash Flood, Fayette
- When
- June 20, 4:10 PM EST to 11:00 PM EST
- Where
- Fayette County, 0.9 mi SSW of Summit to 1.98 mi NE of Walnut Hill
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.837, -79.674
A number of basements and roads have been flooded northwest/southeast of Uniontown near US-40. Several roads flooded and closed in the city of Uniontown.
Flash Flood, Allegheny
- When
- June 20, 7:00 PM EST to June 21, 12:00 AM EST
- Where
- Allegheny County, 0.53 mi W of Rook to 0.77 mi NE of Woodville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 40.400, -80.080
The 911 call center reported that the 1000 block of Washington Avenue has six vehicles stuck in rising flood waters. The Department of Transportation reports that US22 in both directions at exit East I-376/US22 is flooding.
Flash Flood, Allegheny
- When
- June 20, 7:05 PM EST to June 21, 12:00 AM EST
- Where
- Allegheny County, 1.41 mi ENE of Dormont to 1.54 mi SE of Crafton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.410, -80.007
The 911 Call Center has reported that Saw Mill Run Boulevard (Outbound) is closed from I-376 to Bausman Street due to flooding.
Flash Flood, Allegheny
- When
- June 20, 7:10 PM EST to June 21, 12:00 AM EST
- Where
- Allegheny County, 0.87 mi SW of Rankin to 0.45 mi WNW of Whitaker
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.410, -79.890
The 911 Call Center reported that 8th Avenue at Waterfront Drive is closed due to flooding.
Flash Flood, Allegheny
- When
- June 20, 7:30 PM EST to June 21, 12:30 AM EST
- Where
- Allegheny County, 0.53 mi W of Dormont to 0.92 mi SW of Dormont
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 40.400, -80.040
The 911 Call Center reported that the 3000 Block of Banksville Road had multiple vehicles in flood waters. Broadcast media reported flooding on Tolma Avenue with cars submerged half way.
Flash Flood, Allegheny
- When
- June 20, 7:35 PM EST to June 21, 1:00 AM EST
- Where
- Allegheny County, 1.05 mi E of Mt Lebanon to 1.56 mi NW of Longview
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.380, -80.010
The 911 Call Center reported that 800 Block of McNeilly Road is flooded. Also Library Road at Valley Drive is closed due to flooding.
Flash Flood, Allegheny
- When
- June 20, 7:40 PM EST to June 21, 1:00 AM EST
- Where
- Allegheny County, 1.29 mi E of Boyce to 0.72 mi WNW of Library
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10 million
- Crop damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 40.319, -80.076
The 911 Call Center has reported that a number of roads in southern Bethel Park have been flooded and/or impassable. This roads include: Glendale Drive, Logan Road, O'Neill Drive, Dashwood Drive (vehicle was stuck in water). Water entered the Trolley Stop Inn restaurant, cars in the parking lot were submerged (some floating); customers had to be rescued from the building. Local newspaper reports say at least 400 homes have been damaged and two homes were damaged so severely that they became uninhabitable. There was 1 direct injury; a young man was sucked into a storm drain while helping others trapped in the flood. He received a few bruises for this incident.
Heavy Rain, Allegheny
- When
- June 20, 7:45 PM EST to 9:30 PM EST
- Where
- Allegheny County, 1.05 mi E of Crafton
- Reported by
- NWS Employee
- Coordinates
- 40.430, -80.010
A NWS Employee measured 2.98 inches between 8:45pm and 10:30pm.
Flash Flood, Washington
- When
- June 20, 8:00 PM EST to 10:00 PM EST
- Where
- Washington County, 1.26 mi ESE of Hickory to 1.14 mi SSE of Hickory
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.290, -80.300
The 911 Call Center reported a number of roads flooded around Hickory.
Flash Flood, Washington
- When
- June 20, 8:00 PM EST to June 21, 12:00 AM EST
- Where
- Washington County, Mc Murray to 0.83 mi SSW of Bower Hill
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.280, -80.080
The 911 Call Center reported a number of roads were flooded in Peters Township.
Flash Flood, Washington
- When
- June 20, 8:00 PM EST to June 21, 1:30 AM EST
- Where
- Washington County, 1.27 mi NW of Buffalo to 0.73 mi N of Dunkle
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.244, -80.385
The 911 Call Center reported multiple roads in Hopewell Township were flooded.
Flash Flood, Allegheny
- When
- June 20, 8:15 PM EST to June 21, 1:30 AM EST
- Where
- Allegheny County, 1.26 mi ENE of Clifton to 1.42 mi ENE of Clifton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.340, -80.080
The 911 Call Center reported that a female became trapped in her car on McLaughlin Run Road. She got out of her vehicle and attempted to walk home, however she was swept away by the flood waters of McLaughlin Run and carried about 2 miles downstream. Her body was found the next morning. A number of small bridges were destroyed along McLaughlin Run Road and near McMillian Road. Parked cars were sweep downstream along McLaughlin Run and were destroyed. An Outback Steakhouse had severe water damage. A state of emergency was declared in Upper St. Clair; Allegheny County officials had at least 66 swift water rescues (CBS Pittsburgh).
Flash Flood, Westmoreland
- When
- June 20, 8:15 PM EST to June 21, 12:00 AM EST
- Where
- Westmoreland County, 0.87 mi SW of Ligonier to 0.67 mi SSE of Ligonier
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Crop damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 40.240, -79.240
The 911 Call Center has reported numerous water rescues in Ligonier Township. The local Giant Eagle was surrounded by water and intersections on Route 30 were closed.
Flash Flood, Allegheny
- When
- June 20, 8:30 PM EST to 9:30 PM EST
- Where
- Allegheny County, 0.46 mi ESE of Whitehall to 0.17 mi SE of Whitehall
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.347, -79.963
The 911 Call Center reported 2400 Block of Lebanon Church Road had a vehicle stuck in flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 20 to 21, 2018$1.4 million · EF0 · 32 events
- Flooding in Iowa, June 20 to 30, 2018$2.3 million · 9 events
- Damaging Winds and Lightning Strikes in North Carolina, June 20, 2018$186,000 · 50 kt wind · 10 events
- Flash Flood and Damaging Winds in Illinois, June 20 to 21, 2018$55,000 · 52 kt wind · 3 events
- Damaging Winds in Texas, June 20, 2018$32,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in North Carolina, June 20, 2018$27,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, June 20, 2018$19,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kansas, June 20, 20181 in hail · 13 events
- Hail in New Mexico, June 20 to 21, 20181 injured · $6,000 · 1.5 in hail · 5 events
- Damaging Wind in Ohio, June 20, 2018$15,000 · 65 kt wind · 1 event
- Tornado and Flash Flood in Iowa, June 20, 2018EF0 · 8 events
- Flooding in Iowa, June 20 to 30, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770910, 770914, 771010, 770915, 771042, 771021, 771050, 770917, 771046, 771048, 771049, 770933, 771045, 770947, 770948, 770950, 770963, 771041, 771047.